Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

July 22, 2017Bedford County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2017, 10:53 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 10:53 PM EDT (02:53 UTC)
Expired
Jul 22, 2017, 11:45 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:08 PM EDTTSTM WND DMG1 W Goode, VATREE DOWN ON A POWER LINE AT THE INTERSECTION OF GOODE STATION ROAD AND FOREST ROAD. THE ROAD WAS BLOCKED.
Jul 22, 11:10 PM EDTTSTM WND DMG4 Ese Forest, VAONE TREE DOWN IN THE 200 BLOCK OF BUCKINGHAM ROAD IN THE TIMBERLAKE AREA.
Jul 22, 11:10 PM EDTTSTM WND DMG4 Nne Forest, VATWO TO THREE LARGE TREES DOWN NEAR THE INTERSECTION OF WIGGINTON AND CHADWICK ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS51 KRNK 230253
SVRRNK
VAC019-031-680-230345-
/O.NEW.KRNK.SV.W.0151.170723T0253Z-170723T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1053 PM EDT SAT JUL 22 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Campbell County in central Virginia...
  East central Bedford County in south central Virginia...
  The City of Lynchburg in central Virginia...

* Until 1145 PM EDT

* At 1052 PM EDT, a severe thunderstorm was located near Goode,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lynchburg...
  Bedford...
  Concord...
  Forest...
  and Evington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3710 7903 3728 7956 3747 7949 3741 7913
      3740 7912 3741 7911 3740 7910 3739 7907
      3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0252Z 287DEG 30KT 3734 7943 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
658 
WWUS51 KRNK 230314
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1114 PM EDT SAT JUL 22 2017

VAC019-230323-
/O.CAN.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Bedford VA-
1114 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
      3741 7913 3740 7912 3741 7911 3739 7907
      3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0313Z 287DEG 30KT 3729 7922 

$$

VAC031-680-230345-
/O.CON.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Campbell VA-City of Lynchburg VA-
1114 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CENTRAL CAMPBELL AND THE SOUTHERN PART OF THE CITY OF 
LYNCHBURG...

At 1113 PM EDT, a severe thunderstorm was located over Timberlake,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lynchburg...
Concord...
Evington...
Rustburg...
and Gladys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
      3741 7913 3740 7912 3741 7911 3739 7907
      3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0313Z 287DEG 30KT 3729 7922 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
865 
WWUS51 KRNK 230337
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1137 PM EDT SAT JUL 22 2017

VAC031-680-230346-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Campbell VA-City of Lynchburg VA-
1137 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL AND THE 
SOUTHERN CITY OF LYNCHBURG WILL EXPIRE AT 1145 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
      3741 7913 3740 7912 3741 7911 3739 7907
      3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0336Z 287DEG 30KT 3723 7899 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:13 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 22, 9:13 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
913 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A cold front will cross overhead during tonight into Sunday,
which should spark showers and thunderstorms. This front should
pass south of our region by Monday. High pressure will arrive
to bring slightly cooler conditions by the middle of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 910 PM EDT Saturday...

A short wave moving by to our north is helping the frontal
boundary sag a bit closer to the area early tonight. This will
allow convection along the front to brush the northern portion
of the region mainly along and north of the Interstate 66
corridor. However, the entire overnight period is rather muddy
as the remnants from waves of convection upstream move in our
direction and may be able to affect the area, while lingering
boundaries from earlier convection may be able to generate some
new activity in residual pools of instability. Believe the best
course of action is to play the POPs early from convection
dropping in from the north, then allow broader POPs in the west
later tonight.

Convective debris clouds will have an impact on overnight low
temperatures. Believe there will be enough cloudiness around to
keep us a degree or two above last night with low/mid 70s east
of the Blue Ridge and mid 60s/near 70 to the west.

Previous discussions...

745 PM EDT Saturday...

Activity associated with a wavy frontal boundary to our north
will remain very close to the boundary and gradually work its
way south during the night in a much weaker fashion.

Confidence in activity for tomorrow is still only in the chance
range, much of which will depend on how much cloud cover and
convection there is in the morning. Will not make any changes to
tomorrow's pops for now. SPC still holding a SLIGHT RISK for
tomorrow.

330 PM EDT Saturday...

High resolution models hint at another round of convection
arriving west of I-77 by early Sunday morning. Cloud cover from
upstream convection could limit high temperatures from climbing
as high by Sunday afternoon compared to Saturday afternoon.
Still, it will be quite hot and humid, and the cold front may
reach the VA/NC border by the afternoon. This situation should
allow enough instability and lift for more scattered showers and
thunderstorms to develop in this area toward the evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM EDT Saturday...

For Sunday evening, weather forecast models are hinting at a line of
thunderstorms entering our far western Virginia/northern North
Carolina counties during late evening as an upper level disturbance
passes overhead. Believe any storms would diminish in intensity
quickly as they cross the ridges and move into downslope flow. Have
introduced a period of higher rain chances across the west for the
possibility of this system, however admit that confidence of the
occurrence/timing/location of any organized line of storms moving in
from the west is marginal. The coming overnight forecast shift will
have the benefit of an updated set of models to have a look at and
will make adjustments to these rain chances accordingly. Outside of
these storms, convection is expected to diminish after sunset with
the loss of daytime heating.

Widely scattered showers and thunderstorms can be expected for
Monday despite a cold front approaching from the northwest. Slightly
drier air and stronger northwest wind flow will help to inhibit
convective development, though those storms which do develop may
pulse up to strong/severe intensity for brief periods of time,
capable of producing localized damaging winds. The cold front will
enter the southeast West Virginia counties during late Monday
evening, and gradually loose momentum as it continue south across
our area.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1230 PM EDT Saturday...

Looking to Tuesday, long-range weather models are indicating that
the cold front may not pass completely across our forecast region,
possibly stalling near the Virginia-North Carolina border as high
pressure shifts from the Great Lakes toward New England. Will hold
close to the previous forecast of a higher chance of spotty
afternoon showers/storms south of Highway 460...closer to the front.

Passage of high pressure off the coast on Wednesday will bring
cooler easterly windflow to the mid-Atlantic, resulting in likely
the coolest afternoon temperatures of the week. Upslope wind flow
will make for the best chances of shower/thunderstorm activity
across the mountains.

Winds will shift more southerly by Thursday, resulting in a return
of warmer temperatures and higher humidity, and greater coverage of
afternoon showers/storms, more so across the mountains. A cold front
will slowly make its way across the mid Atlantic on Friday and
Saturday, again resulting in scattered showers and thunderstorms
both days, a few of which may become severe for brief periods of
time.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 750 PM EDT Saturday...

No convection left in the CWA at this time. Meso-high has built
across the area and left us with mainly just a high cirrus deck
from upstream convection. HRRR suggests little will happen until
after 08Z, when some showers/thunderstorms may begin to spread
back into the area from the west/northwest. Current
thunderstorms to our north extend along a wavy quasi-stationary
frontal boundary that will move little overnight. Southward push
of convection will be largely from cold pool outflow and
density. However, the overnight trends will determine how active
Sunday becomes in terms of convection. HRRR, as well as larger
synoptic-scale models, through tomorrow afternoon is not excited
about much convection in our CWA, largely in part because of
downslope westerly winds that develop in the morning in the wake
of potential MCV. We could see a situation where clouds and
early morning showers relocate to stronger convection in the
afternoon mostly across eastern/southern areas. For now, have
left VCTS/TS out of the TAFs until there is greater consensus
among the synoptic scale and short range models.

All this being said, generally looking at a VFR forecast through
the TAF valid period. Not expecting fog/low cloud development
tonight/early Sunday because of high temperatures today, large
T/Td spreads, and extensive mid/high clouds overnight from
upstream convection and possible convection later tonight.

Winds will be SW-WSW through the period at speeds of 4-6kts
overnight and 8-10kts after 14Z Sunday with low end gusts
possible at most sites.

Medium confidence in ceilings through the TAF valid period.
Medium to high confidence in visibilities through the TAF valid
period. High confidence in wind speed/direction through the TAF
valid period.

Aviation Extended Discussion...

The cold front currently to our north should be near the NC/VA
border by Monday. This leaves a baroclinic zone in or near the
area through much of the extended period. Additional upper-level
disturbances are progged in northwest flow to impact the area,
leaving an unsettled weather pattern in place. The most likely
areas to see convection, at least during the first part of the
week would be near the NC/VA border, mainly affecting KDAN.
Late/night early morning fog can be expected in the usual
locations, otherwise outside these concerns and scattered
convection, mainly in the south, look for mostly VFR cigs/vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...MBS/RAB/PW
SHORT TERM...NF
LONG TERM...NF
AVIATION...RAB/PW
Hazardous weather outlook, Jul 22, 8:17 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
817 PM EDT Sat Jul 22 2017

VAZ007-009>020-022>024-032-WVZ042>044-507-508-231100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
817 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather overnight is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms will be possible Sunday.
The primary threats will be damaging winds and large hail.

Otherwise, the probability for widespread hazardous weather is low
for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

NCZ001-002-018-019-231100-
Ashe-Alleghany NC-Watauga-Wilkes-
817 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather overnight is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms will be possible Sunday.
The primary threats will be large hail and damaging wind gusts.

Otherwise, the probability for widespread hazardous weather is low
for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ003>006-020-VAZ033>035-043>047-058-059-231100-
Surry-Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
817 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather overnight is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected again Sunday afternoon and evening. The
main threat will be damaging winds, with isolated large hail possible.

In addition, heat index values will be in the 100 to 105 degree range
Sunday afternoon. A Heat Advisory may be required with later
forecasts.

Otherwise, the probability for widespread hazardous weather is low
for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RAB

In the hours before

Local storm report, Jul 22, 5:19 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 ESE MT AIRY           36.92N 79.15W
07/22/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            A COUPLE OF LARGE TREES DOWN AT A PRIVATE RESIDENCE.
            TREES, ONE TO TWO FEET IN DIAMETER, WERE SNAPPED IN HALF.
            SOME OF THE DEBRIS WAS MOVED 40 YARDS.

&&

RAB
Local storm report, Jul 22, 7:57 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 ESE MOUNT AIRY        36.49N 80.56W
07/22/2017                   SURRY              NC   911 CALL CENTER

            A COUPLE OF LARGE TREES DOWN AT A PRIVATE RESIDENCE.
            TREES, ONE TO TWO FEET IN DIAMETER, WERE SNAPPED IN HALF.
            SOME OF THE DEBRIS WAS MOVED 40 YARDS.

&&

RAB
Special weather statement, Jul 22, 9:24 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT SAT JUL 22 2017

VAZ011-018-019-023-WVZ044-230230-
Giles-Botetourt-Craig-Alleghany-Monroe-
924 PM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...NORTHEASTERN GILES AND CRAIG COUNTIES IN
SOUTHWESTERN VIRGINIA...NORTHWESTERN BOTETOURT COUNTY IN WEST
CENTRAL VIRGINIA AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...AS WELL AS THE CITY OF COVINGTON...

At 923 PM EDT, radar indicated strong thunderstorms had developed
rapidly along a line from near Covington to Gap Mills, moving
southeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequently cloud-to-ground lightning can be expected.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
New Castle...
and Paint Bank.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
      3787 7966 3786 7961 3773 7969 3741 8006
      3742 8008 3738 8015 3738 8020 3734 8026
      3737 8033 3734 8037 3743 8055 3769 8031
      3772 8025 3774 8026 3795 8005
TIME...MOT...LOC 0123Z 293DEG 42KT 3795 8000 3746 8047

RAB
Special weather statement, Jul 22, 9:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
952 PM EDT SAT JUL 22 2017

VAZ022-023-230245-
Botetourt-Roanoke-
952 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE AND
SOUTHWESTERN BOTETOURT COUNTIES...including THE CITY OF
SALEM AND THE CITY OF ROANOKE...

At 951 PM EDT, a strong thunderstorm was located near Catawba, moving
east-southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with frequent lightning.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
and Laymantown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3735 7979 3732 7984 3730 7984 3729 7985
      3727 7986 3724 7984 3722 7986 3721 7988
      3719 7989 3718 7991 3716 7992 3733 8017
      3741 8009 3744 8004
TIME...MOT...LOC 0151Z 281DEG 21KT 3736 8006

RAB
Special weather statement, Jul 22, 10:07 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1007 PM EDT SAT JUL 22 2017

VAZ014-230300-
Montgomery-
1007 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY
COUNTY THROUGH 1100 PM EDT...

At 1006 PM EDT, a strong thunderstorm was located over Blacksburg,
moving southeast at 25 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
and Elliston-Lafayette.

LAT...LON 3730 8025 3724 8020 3722 8019 3713 8018
      3711 8018 3708 8028 3723 8051 3729 8047
      3731 8043 3733 8041 3735 8035
TIME...MOT...LOC 0206Z 296DEG 20KT 3727 8038

RAB
Special weather statement, Jul 22, 10:29 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1029 PM EDT SAT JUL 22 2017

VAZ023-024-034-035-045-230330-
Botetourt-Amherst-Campbell-Bedford-Rockbridge-
1029 PM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ROCKBRIDGE...SOUTHEASTERN BOTETOURT...BEDFORD...AND AMHERST
COUNTIES...THE CITY OF BUENA VISTA AND THE WESTERN CITY OF
LYNCHBURG...

At 1028 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vesuvius to near Laymantown.
Movement was east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Amherst...
and Glasgow.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 7919 3789 7915 3786 7914 3781 7917
      3781 7914 3778 7911 3778 7908 3772 7907
      3770 7903 3770 7899 3763 7894 3717 7942
      3729 7985 3730 7984 3734 7988 3793 7921
TIME...MOT...LOC 0228Z 278DEG 46KT 3795 7915 3734 7983

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:24 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington66 min
Jul 22, 9:52 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem53 min
Jul 22, 10:07 PM EDTSpecial Weather StatementRNKMontgomery53 min
Jul 22, 10:29 PM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Buena Vista, City of Lynchburg61 min
Jul 22, 11:12 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham63 min
Jul 23, 12:27 AM EDTSpecial Weather StatementRNKAppomattox63 min
Jul 23, 12:54 AM EDTSpecial Weather StatementRNKCharlotte66 min
Jul 23, 1:15 AM EDTSpecial Weather StatementRNKGiles60 min
Jul 23, 1:29 AM EDTSpecial Weather StatementRNKAppomattox61 min
Jul 23, 1:32 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington58 min
Jul 23, 4:45 AM EDTSpecial Weather StatementRNKBland, Tazewell60 min
Jul 23, 5:46 AM EDTSpecial Weather StatementRNKBland, Pulaski59 min
Jul 23, 5:50 AM EDTSpecial Weather StatementRNKGrayson55 min
Jul 23, 7:14 PM EDTSpecial Weather StatementRNKTazewell46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.